Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Gray, ME

July 17, 2016Cheshire County, Hillsborough County, Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 17, 2016, 2:34 AM EDT for Cheshire County, Hillsborough County, Sullivan County, New Hampshire. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 2:34 AM EDT (06:34 UTC)
Expired
Jul 17, 2016, 3:00 AM EDT
In force
26 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheshire County, NH, Hillsborough County, NH, Sullivan County, NH

The radar

The Boston radar (KBOX), 150 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS51 KGYX 170634
SVRGYX
NHC005-011-019-170700-
/O.NEW.KGYX.SV.W.0049.160717T0634Z-160717T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
234 AM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE...
  NORTHEASTERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE...
  SOUTH CENTRAL SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE...

* UNTIL 300 AM EDT

* AT 233 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NELSON...OR
  10 MILES NORTHEAST OF KEENE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KEENE...ANTRIM...NELSON...HILLSBOROUGH...GILSUM...ROXBURY...
  WINDSOR...SULLIVAN...DEERING...SURRY...MARLOW AND WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 7204 4319 7201 4319 7199 4308 7186
      4292 7229 4298 7236
TIME...MOT...LOC 0633Z 230DEG 21KT 4305 7214 

HAIL...1.00IN
WIND...60MPH
 
$$

HANES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:25 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 17, 12:25 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1225 AM EDT SUN JUL 17 2016

.SYNOPSIS...
A weak cold front will stall over the region tonight and will be the
focus for showers and thunderstorms on Sunday. Another cold front
will approach from the west on Monday and will cross the region
Monday night. High pressure will gradually build in from the west
Tuesday through Wednesday and will shift offshore south of New
England Thursday. High pressure will hold offshore on Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
midnight... showers are moving into southwest new hampshire with
just a few scattered lightning strikes.

945 PM Update...Have made some minor forecast adjustments based
on latest radar/satellite data as well as latest HRRR runs. Dry
for the moment, however an increase in showers and isolated
thunderstorms is expected in southern NH over the next several
hours which will progress northward later tonight.

620 PM Update...Just a few minor adjustments to PoPs/wx and
temperatures over the next few hours. Dry weather should continue
for the vast majority of the region throughout the evening hours.
After midnight a short wave trough will approach and allow for
forcing for ascent to increase above frontal boundary nearby.
Therefore PoPs for showers and isolated thunderstorms increase
after midnight. Until then, the best chance of getting wet will be
over southern NH as isolated showers try to sneak in from MA.

Previously...

weak 500 mb wave is pushing diffuse frontal boundary southward.
although hard to find signs of any difference between the two air
masses. However, nice fine line showing up as it approaches the
Kgyx radar at 19Z, probably associated with windshift more than
anything else. Anyway should be all but done with shra for the
the remainder of today, and will likely see a decrease in cu
associated with the wave, although cirrus will begins spread in
from the southwest.

For tonight...another 500 mb ave approaches from the sw, compact,
but a little bit stronger than the one that came thru today. All
models producing some precip, although in some cases its not much.
There's not much going for this wave, its not very dynamic aloft,
and mid-level thermal advection is weak, but there is some fair
elevated instability, up to 500 j/kg of CAPE, and lesser amts of
sfc based instability, thanks to increasing low level moisture
and weak height falls as the wave approaches. So, could see some
convective showers or even a t-storm late tonight into Sunday
morning. Overnight lows will be on the milder side, ranging from
around 60 in the north, to the mid to upper 60s in the south.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Sunday will start off with a fair amt of clouds and scattered
showers and a few thunderstorms. These should end from west to
east as the wave aloft moves out, with showers ending and skies
clearing in srn NH by late morning or midday, and exiting the
eastern zones by mid afternoon. Once skies clear temps should pop
back up into the mid 80s in srn NH, and upper 70s to low 80s most
everywhere else.

Could see a little bit of drier air move in behind the wave,
which will allow for slightly less humid air and a touch cooler
mins Sunday night. Will likely see some rad cooling, but also more
prevalent valley fog.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A cold front will approach from the west on Monday as a shortwave
swings through southern Canada. Pre-frontal trough will bring the
chance of afternoon showers and thunderstorms. Timing of the front
not ideal as best instability generally remains west of the forecast
area during the afternoon but could see some stronger cells getting
into western zones during the late afternoon and evening. Increasing
uni-directional shear may produce a few bowing line segments late in
the day in far western zones with wind damage being the main threat.
Should be another hot day with highs ranging through the 80s to
near 90.

Showers and thunderstorms will gradually push offshore Monday
evening as the front crosses the area. Expect clearing after
midnight as northwest flow kicks in behind the front. Lows
overnight will range through the 60s to near 70 degrees.

Will see a quiet stretch of weather for the remainder of the week as
high pressure slowly builds in from the west Tuesday through
Wednesday. Should see seasonable temps both days will plenty of sun
and low humidity.

High pressure will shift offshore south of New England on Thursday
with return flow bringing warmer and more humid air back into the
region on a southwest flow. Expect highs both Thursday and Friday
ranging through the 80s to near 90 along with mostly sunny skies.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR through the evening. Coastal areas could see a
period of IFR cigs late tonight into Sunday morning, with MVFR
cigs possible at KLEB/KHIE overnight. Should improve to VFR
around midday, except at KAUG/KRKD, which may take until mid-late
afternoon. Then VFR Sunday night, with valley fog.

Long Term...isolated areas of MVFR/IFR ceilings/vsby in afternoon
and evening showers and thunderstorms Monday. VFR Tuesday through
Thursday.

&&

.MARINE...
Short Term...Winds will be light through Sunday night.

Long Term...No problems noted.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 16, 2:46 PM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SAT JUL 16 2016

MEZ007>009-012>014-018>028-NHZ001>015-171900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
246 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-171900-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
246 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 2:00 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
200 AM EDT SUN JUL 17 2016

NHZ011-170630-
CHESHIRE NH-
200 AM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE

* UNTIL 230 AM EDT

* AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  AN INTENSE SHOWER NEAR SULLIVAN...MOVING TO THE NORTHEAST AT 30
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 ARE POSSIBLE WITH THIS SHOWER.

* LOCATIONS IMPACTED INCLUDE...
  SULLIVAN...
  STODDARD...
  ROXBURY...
  NELSON...
  AND KEENE.

LAT...LON 4313 7217 4313 7207 4310 7204 4302 7206
      4299 7206 4290 7226 4296 7234
TIME...MOT...LOC 0555Z 223DEG 24KT 4297 7225

HANES
Special weather statement, Jul 17, 2:28 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
228 AM EDT SUN JUL 17 2016

NHZ007-011-015-170715-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-SULLIVAN NH-
228 AM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE
  WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 315 AM EDT

* AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  INTENSE SHOWERS NEAR SULLIVAN...MOVING TO THE NORTHEAST AT 20 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
  SHOWER.

* LOCATIONS IMPACTED INCLUDE...
  GILSUM...
  MARLOW...
  SULLIVAN...
  HILLSBOROUGH...
  AND STODDARD.

LAT...LON 4326 7207 4325 7205 4322 7204 4319 7201
      4319 7197 4308 7185 4290 7227 4299 7238
TIME...MOT...LOC 0627Z 224DEG 15KT 4303 7216

HANES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:00 AM EDTSpecial Weather StatementGYXCheshire30 min
Jul 17, 2:28 AM EDTSpecial Weather StatementGYXCheshire47 min
Jul 17, 2:49 AM EDTSpecial Weather StatementGYXMerrimack26 min
Jul 17, 2:51 AM EDTSpecial Weather StatementGYXCheshire24 min
Jul 17, 3:08 AM EDTSpecial Weather StatementGYXBelknap37 min
Jul 17, 3:12 AM EDTSpecial Weather StatementGYXMerrimack48 min
Jul 17, 3:30 AM EDTSpecial Weather StatementGYXSullivan30 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.